FDA CONSUMER HEALTH INFORMATION – Know Concentration Before Giving Acetaminophen to Infants
SILVER SPRING, Md., Dec. 22, 2011 /PRNewswire-USNewswire/ — The Food and Drug Administration is urging consumers to carefully read the labels of liquid acetaminophen marketed for infants to avoid giving the wrong dose to their infants. Giving more than the recommended dose of acetaminophen can cause serious side effects and, possibly, death.
The agency is especially concerned about parents and caregivers administering the proper dose because a less concentrated form of the medication marketed for infants is arriving on store shelves. Until now, liquid acetaminophen marketed for “infants” has only been available in a stronger concentration.
But right now both concentrations are in circulation. Before giving the medication, parents and caregivers need to know whether they have the less concentrated version or the older, more concentrated medication so that they can give the proper–and safe–amount of medicine.
Learn what to look for on the Drug Facts label on the medicine package to avoid confusion and dosing errors at
Sign up for e-mail notices of new FDA Consumer Updates at
View the FDA Consumer Update RSS feed at
FDA Consumer Updates may be posted and published elsewhere without permission. Please credit “FDA Consumer Health Information (www.fda.gov/consumer)” as the source. FDA values feedback on its consumer health information. Send questions, comments, or story ideas to: firstname.lastname@example.org.
Media Contact: Shelly Burgess, 301-796-4651, Shelly.Burgess@fda.hhs.gov
SOURCE U.S. Food and Drug Administration